Σάββατο, 20 Μαΐου 2017

ENDOCRINE FOLLOW UP IN PATIENTS ON IMMUNOTHERAPY

For patients with non–small cell lung cancer (NSCLC) who are treated with immunotherapy based on inhibition of the programmed cell death pathways (also known as checkpoint inhibitors), rates of endocrine abnormalities may be increased. Because these abnormalities are usually asymptomatic, that are going unobserved, warn Italian investigators.
They report their experience with 11 patients with squamous NSCLC who were treated with nivolumab (Opdivo, Bristol-Myers Squibb Company) as a second-line therapy. Eight of the 11 patients (72%) experienced endocrine alterations, including hyperthyroidism.
Concetta Elisa Onesti, MD, Department of Clinical and Molecular Medicine, Sapienza University of Rome, Italy, and colleagues, who presented the research as a poster at the European Lung Cancer Conference (ELCC) 2017, described the rate as "high," although for the majority of patients, the alterations were asymptomatic.
The median age of the patients was 65 years; five (45.5%) were women. Three patients had a history of hypothyroidism that was treated with levothyroxine.
During treatment, eight (72.7%) patients experienced endocrine alterations, which were symptomatic in three (27.2%) patients: hirsutism in one female patients; decreased libido in a male patient, and tachycardia in another male patient.
Two patients were found to have increased levels of luteinizing hormone (LH) and follicle-stimulating (FSH) hormone, and one patient had an increase in FSH level but a decrease in LH.
There were also two cases of hyperthyroidism (one in a patient with a history of the condition), two of increased adrenocorticotropic hormone level, one of reduced prolactin level, one of increased 17-beta-estradiol level, and two cases of altered cortisol level (one reduced, one increased).
The team notes that in all cases, the endocrine alterations occurred early on in treatment.
They add: "More and wider studies could help to manage symptoms for a better quality of life and to investigate the mechanism underlying endocrine disorders."
The current results support those of from other studies that highlight this adverse effect of checkpoint inhibitors – endocrine disruptions resulting in thyroid dysfunction, hypophysitis (inflammation of the pituitary gland), and adrenal insufficiency.
Just last week, a report of a single-center study indicated that endocrine disorders occur in around one third of patients who receive these drugs. The researchers warned that the disorders can be serious and life-threatening, as reported by Medscape Medical News. They reported that thyroid dysfunction was the most common endocrinopathy, followed by hypophysitis.
Patients receiving checkpoint inhibitors should be monitored for the development of endocrine disorders, said lead author Lauren Clarine, DO, from Scripps Health in San Diego, California. "It's important to maintain a high degree of suspicion and treat early, so patients don't have to discontinue cancer treatment because of an endocrine disorder that we should be able to manage," she commented.
Although immune checkpoint inhibitors improve survival of lung cancer patients, they have also resulted in toxicities, such as thyroid dysfunction, hypophysitis, and adrenal insufficiency.

Study Details

The researchers studied 11 patients who had a histologic diagnosis of squamous NSCLC, an ECOG performance status of 0-2, and adequate organ function who were eligible for treatment with nivolumab as a second-line therapy.
Blood samples were taken at baseline and after the first and second months of treatment. Levels of adenopituitary hormones and hormones secreted by target glands were measured.
The median age of the patients was 65 years, and five (45.5%) were women. Three patients had a history of hypothyroidism treated with levothyroxine. Eight (72.7%) patients had an ECOG performance status of 0.
During treatment, eight (72.7%) patients experienced endocrine alterations, which were symptomatic in three (27.2%) patients: hirsutism in one female patients; decreased libido in a male patient, and tachycardia in another male patient.
Two patients were found to have increases in luteinizing hormone (LH) and follicle-stimulating (FSH) hormone levels, and one patient had an increase in FSH but a decrease in LH level.
There were also two cases of hyperthyroidism (one in a patient with a history of the condition), two of increased adrenocorticotropic hormone, one of reduced prolactin level, one of increased 17-beta-estradiol level, one of decreased cortisol level, and one of increased cortisol level.
The team noted that in all cases, the endocrine alterations occurred early on in treatment.
The study was funded by the Department of Medical Oncology, Sapienza University of Rome. The investigators have disclosed no relevant financial relationships.
European Lung Cancer Conference (ELCC) 2017. Abstract 118P, presented May 7, 2017.

Δεν υπάρχουν σχόλια: